Playing psycho-pharmacologist

Let me just say, the Wellbutrin is awesome — I’ve got more energy in the morning and I’m finding that I’m getting busy work done that I’ve pushed aside for months. That is good news.

The Klonopin is a different story. It’s making me extremely tired and I don’t really feel less anxiety. I did some research and found that I am on a very low dose, 0.5. I honestly think a couple of glasses of wine would work better than the Klonopin and I’d get the sensory satisfaction out of a cool drink on my lips.

Remember, I tell myself, you are trying not to drink. Alcohol is a depressant and you want to heal your depression.

So, at 4:00 pm yesterday I took the liberty of doubling the dosage of Klonopin. Well, upon doubling the med, I was sleep walking around the house, barely able to keep my eyes open and I could swear I was slurring my speech. Perhaps not but it sure felt like it. I was asleep by 10 pm and awoke at 7am feeling rested and ready for the day. But, by 2 pm today I became so damn tired that right now, 6 pm, I can hardly type the right letters on this keyboard. Definitely feeling neurologically depressed. Truth be told, I kind of like the dopey exhaustion but it’s not normal for me.

I am curious about what Klonopin does for a person? Is it supposed to make you feel high, like you smoked a joint or had a couple of glasses of wine? I feel like that’s what it is doing for me. Is that why I’m taking it and I question if that is a legitimate reason? I’m not certain if I’m supposed to be popping the Klonopin to feel buzzed. It doesn’t quite feel right.

I don’t take the med in the early part of the day because it will give me a buzz and I don’t want to be high at work or in a social situation. If I wanted that why don’t I keep downing the wine? Aside from the negative health impacts of alcohol, I don’t see the difference. [Author note-I don’t drink during the day and that is why I’m trying the Klonopin in the late afternoon, when my anxiety floods me].

Tonight I’m not going to drink wine (or any alcohol) and I’m going to skip the Klonopin. The real reason is that I’m so damn tired from the double dose I took yesterday that I think taking it tonight would send me right to bed and the same for any alcohol. My husband is out for the evening so I’ve got the kids to feed, homework needs to get done and I’m responsible for making sure the kids make it to bed at a reasonable hour. However, I’m counting the hours before I can hit the hay because I’m exhausted.

I’m thinking the Wellbutrin may not be working fully if I am still getting anxious in the early afternoon. It’s “SR” so it should be sustaining the effects all day. I want to ask my therapist if increasing the Wellbutrin might be a better idea than me taking Klonopin in the afternoon.

A third thought is I could be tired from the Wellbutrin. The dose was increased 10 days ago so it could be at full strength now.

We’ll see how I feel tomorrow afternoon after skipping the Klonopin. If I’m less tired I’ll chalk this exhaustion up to the anti-anxiety medication.

I despise the side effects of all of these medications. I have to play psycho-pharmacologist while I’m in the midst of a depression and that, my friends, is not an easy feat.

2 responses to “Playing psycho-pharmacologist

  1. I haven’t been around WordPress very much over the last week so I have to admit up front that I am not entirely up to speed on what you have been going through. I had a couple reactions to this post that may be worth sharing anyway. You are correct 0.5mg of Klonopin is not a lot, but it seems to hit everybody differently. I felt zero side effects from the drug. None. It did almost completely eliminate feelings of anxiety, and if I had trouble sleeping or an anxiety break through I could double down on the dose and either suppress the anxiety or fall asleep with little trouble. The best part of the med was the speed with which it worked. I never felt intoxicated or buzzed on it, but I was repeatedly told it was a depressant and if I didn’t need it getting off it would help the depression. I was of course terrified of the anxiety so I didn’t stop it until I was forced to. I knew a guy that was probably six four or six six and 250 who took the same dose I did and couldn’t stay awake at work. The bottom line: everybody is different. Which is cases such as this really blows.

    Where you prescribed the drug on an “as needed” basis? I know they do this, but I took it at regular intervals. 0.5 in the a.m. 0.5 in the p.m.. When I took it only once a day there was a lag effect where I could feel the anxiety begin to return after about 18 hours. If I took it before bed only I would start feeling really tight in the mid afternoon the following day. If I took it twice a day the effect was more even. I can help but wonder if the fatigue and other problems you are talking about isn’t mostly a function of the lack of chemical stability in your body. You have been adjusting your Wellbutrin dose at the same time you are experimenting with the Klonopin. Both drugs are having a changing impact on your body as the doses are changing so it is impossible to tell which is actually causing the unwanted effects. With time your body will adjust to the daily dose of Wellbutrin and some of the side effects from the drug, like fatigue, should begin to ease up. While I am wary of anybody becoming dependent on Benzos maybe it would be worth talking to the doc about going three or six months on a regular regime so you can find some balance.

    I also quickly want to respond to the post from a few days back. Try not to get too upset when the shrink challenges the way you think. The truth is we develop thought patterns that are unhealthy and if they can identify them and provide strategies to cope it can be hugely beneficial, and maybe, just maybe, eventually lead to a drug free existence.

    Stay strong with the alcohol. Don’t rationalize yourself into a drink, you are better off without the stuff. Wishing you luck,
    C

    • I’m grateful that you retold your experience with Klonopin for me. I love your blog and you are really the only person I know of who writes about that particular medication. Of course, you are right, everyone reacts differently. I also know I’m sensitive to medications. You left me with a few good questions to ask the therapist.

      The rx says “TAKE ONE TABLET BY MOUTH AT NIGHT AS NEEDED.” My therapist clarified that she means take it before I start feeling anxiety, which descends upon me most afternoons around 4 or 5. We think the extreme anxiety is likely the build up of stress from my work days, even though I function pretty well at work.

      I’m scared to get hooked on the anti-anxiety medication. I just hate one more drug in my system to confuse me about what is causing what symptom, not to mention by inability to handle the stigma attached to my mental illness. But, I really want to find the right treatment for my depression and anxiety so I don’t feel compelled to drink.

      My therapist knows that is the reason I went to her and she is keeping her eye on that goal, even when I’m losing focus. Thank goodness someone is watching my back right now because I’m getting lost in the fog of my own emotions. Linda is straight forward and truthful but I still feel suspicious and very vulnerable. I am not usually challenged because I’ve got walls built up around me so it’s not easy to accept her criticisms or suggestions.

      I’m working on the drinking. I have not and will not drink on the Klonopin so that was one reason I wanted it to reduce the anxiety I feel that leads me to want a drink. Well, enough about me. I’m hoping the quiet on your blog is a sign things are going along well for you.

Would love a reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s